Article

Comparison of two clinical scales for causality assessment in hepatotoxicity

Servicio de Farmacología Clínica, Hospital Universitario Virgen de la Victoria, Facultad de Medicina, Campus Universitario de Teatinos s/n, Málaga, Spain.
Hepatology (Impact Factor: 11.19). 01/2001; 33(1):123-30. DOI: 10.1053/jhep.2001.20645
Source: PubMed

ABSTRACT This study was performed to compare the assessments of drug-induced liver injury obtained with 2 methods, the Council for International Organizations of Medical Sciences (CIOMS) scale and the recently validated Maria & Victorino (M&V) clinical scale, in cases submitted to a registry of hepatotoxicity. A total of 215 cases of hepatotoxicity reported with a structured reporting form were evaluated by 3 independent experts. Because of the use of multiple drugs, 228 ratings were generated. The probability of the diagnosis was classified as definitive, probable, possible, unlikely, or excluded, and evaluated for consistency with a weighted kappa statistical test. Absolute agreement between the 2 scales was observed in 42 cases (18%, weighted kappa 0.28) with disagreement of 1 level in 108 cases (47%), and of 2 levels in 70 cases (31%). The best correlation between the 2 scales was obtained for drug-induced liver injury involving a suggested immunoallergic mechanism: the disagreement was 1 level or less in 72% of the cases (34 of 48), compared with 60% of the cases (85 of 141) that involved a presumed idiosyncratic metabolic mechanism. The lowest agreement (6%) was observed in cases with evidence of cholestasis. No agreement was found in cases of fulminant hepatitis or death. The CIOMS scale showed better discriminative power and produced assessments closer to those of specialists. The performance of the M&V scale was poor in reactions with long latency periods (i.e., amoxycillin/clavulanic acid), evolution to chronicity after withdrawal (cholestatic pattern), or death.

Download full-text

Full-text

Available from: Ma Isabel Lucena, Aug 29, 2015
0 Followers
 · 
137 Views
  • Source
    • "A number of scales have been developed that attempt to codify causality of drug toxicity into objective criteria [10]. International criteria for liver toxicity were established by the Council of International Organizations of Medical Sciences (CIOMS). "
    [Show abstract] [Hide abstract]
    ABSTRACT: Cephalexin is a very commonly prescribed orally administered antibiotic which has many potential side effects. Amongst these cholestatic jaundice has been infrequently reported as an adverse reaction. We present a case of a 57-year-old male who exhibited features of cholestatic jaundice including elevated liver function tests (LFTs) after taking cephalexin and showed improvement on removal of the offending agent. During this time he was symptomatically treated with cholestyramine. Complete resolution of LFTs was seen in four weeks. Cephalexin induced cholestasis is rare and hence requires a high degree of clinical suspicion for prompt diagnosis and treatment.
    08/2014; 2014:260743. DOI:10.1155/2014/260743
  • Source
    • "Currently, the most accepted diagnostic criteria correspond to the semi-qualitative CIOMS/RUCAM scale 10 to assess the drug/toxic hepatopathy causality developed in 1990. This method has demonstrated reliability and superiority against other methods published afterward 11 and it was implemented in this case. "
    [Show abstract] [Hide abstract]
    ABSTRACT: We report a case of a 47-year-old male, who was referred to the clinical hepatology services at Pablo Tobón Uribe Hospital for evaluation of a jaundice syndrome. After undergoing several exams, we diagnosed hepatic hydatidosis and the patient was treated with albendazole; however, after five months of uninterrupted treatment the patient again consulted and his liver test showed marked hepatocellular damage. This time, the patient was diagnosed with drug-induced liver injury due to albendazole, based on information from the clinical record, history of drug consumption, clinical and laboratory tests improved after discontinuing the medication and after discarding other possible causes; this diagnosis was supported by the CIOMS/RUCAM scale, which showed a "likely" correlation between hepatocellular damage and drug toxicity etiology.
    Colombia Medica 04/2013; 44(2):118-120. · 0.08 Impact Factor
  • Source
    • "Based on the M&V system score, patient 5 above might be considered a ‘possible’ DILI, while patients 1 to 4 score as ‘unlikely’ to be DILI. Caution must be taken in application of DILI clinical scales: poor reproducibility along with inter-rater and inter-scale disagreement have been shown [44], and they are not validated in HIV- positive populations or low resource settings. Despite these limitations, from a clinical perspective, worsening of LFTs on drug re-challenge in patient 5 is strong evidence of DILI, and normalisation of LFTs without interrupting therapy is strong evidence that DILI was not a predominant cause of the jaundice seen in the four other cases. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background The development of jaundice after initiation of HAART in HIV-TB co-infected patients is a challenging presentation in resource constrained settings, and is often attributed to drug induced liver injury (DILI).Some investigators have described hepatic tuberculosis Immune Reconstitution Inflammatory Syndrome (TB-IRIS) as a cause of liver disease in patients initiating HAART, which could also cause jaundice. Case presentations We report the clinical and histopathological features of five HIV-TB co-infected patients presenting with a syndrome of jaundice, tender hepatomegaly, bile canalicular enzyme rise and return of constitutional symptoms within 8 weeks of initiation of highly active antiretroviral therapy (HAART) for advanced HIV infection at a rural clinic in KwaZulu Natal, South Africa. All five patients had been diagnosed with tuberculosis infection prior to HAART initiation and were on antituberculous medication at time of developing jaundice. There was evidence of multiple aetiologies of liver injury in all patients. However, based on clinical course and pathological findings, predominant hepatic injury was thought to be drug induced in one case and hepatic tuberculosis associated immune reconstitution inflammatory syndrome (TB-IRIS) in the other four. In these later 4 patients, liver biopsy findings included necrotising and non-necrotising granulomatous inflammation in the lobules and portal tracts. The granulomas demonstrated – in addition to epithelioid histiocytes and Langhans giant cells – neutrophils, plasma cells and large numbers of lymphocytes, which are not features of a conventional untreated tuberculous response. Conclusion In this high TB prevalent, low resource setting, TB-IRIS may be an important cause of jaundice post-HAART initiation. Clinicopathological correlation is essential for optimal diagnosis. Further multi-organ based histopathological studies in the context of immune reconstitution would be useful to clinicians in low resource settings dealing with this challenging presentation.
    BMC Infectious Diseases 10/2012; 12(1):257. DOI:10.1186/1471-2334-12-257 · 2.61 Impact Factor
Show more